Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2018, 3:40 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 3:40 PM PDT (22:40 UTC)
- Expired
- Jul 11, 2018, 5:53 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 156 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WGUS55 KVEF 112240 FFWVEF CAC027-120145- /O.NEW.KVEF.FF.W.0016.180711T2240Z-180712T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 340 PM PDT WED JUL 11 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Western Inyo County in south central California... * Until 645 PM PDT. * At 339 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across near Keeler. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Keeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3658 11772 3636 11781 3627 11799 3660 11804 $$ AB
2 follow-up statements
581 WGUS75 KVEF 112351 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 451 PM PDT WED JUL 11 2018 CAC027-120145- /O.CON.KVEF.FF.W.0016.000000T0000Z-180712T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 451 PM PDT WED JUL 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR WESTERN INYO COUNTY... At 449 PM PDT, Doppler radar indicated an stationary thunderstorm producing heavy rain across California Highway 190. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Keeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3658 11772 3636 11781 3627 11799 3660 11804 $$ AB
232 WGUS75 KVEF 120053 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 553 PM PDT WED JUL 11 2018 CAC027-120102- /O.CAN.KVEF.FF.W.0016.000000T0000Z-180712T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 553 PM PDT WED JUL 11 2018 ...THE FLASH FLOOD WARNING FOR WESTERN INYO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3658 11772 3636 11781 3627 11799 3660 11804 $$ AB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:57 AM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 11, 11:57 AM PDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1157 AM PDT Wed Jul 11 2018 .SYNOPSIS...Plentiful moisture will remain in place through the upcoming weekend resulting in daily chances for showers and thunderstorms. Best chances for storm activity today will be across southern Mohave and San Bernardino counties as well as across Lincoln County. For the coming days the best chances for storms will be across the high terrain with the lower Mojave Desert beginning to gradually dry and warm late this week into the weekend. Heavy rainfall and gusty winds will be possible with storms. && .UPDATE...Flash Flood Watch has been issued until 11 pm this evening for parts of southern Nevada, southeast California and southern Mohave county. Air mass rapidly destabilized with thunderstorms firing over the higher terrain of the watch area. Generally looking a rainfall rates of 1-2 inches, but can not rule out localized rates of 2-3 inches. && .PREV UPDATE...922 AM PDT Wed Jul 11 2018 Radar has been detecting light rain showers developing, then quickly dissipating in the lower Colorado River Valley near Lake Havasu City, northern Clark and northern Mohave Counties the past two hours. Daybreak started off with extensive cloud cover over Clark, Mohave and San Bernardino Counties. Satellite starting to show some breaks developing within the cloud shield. Within the cloud shield we will be keying on differential heating boundaries as region for convective initiation. With less cloud cover across western San Bernardino, Inyo, Esmeralda, Nye and Lincoln counties am expecting convective initiation sooner. Localized heavy rain fall concern across the Mojave Desert with precipitable water values between 1- 1.5 inches. Can not rule out gusty winds as well, especially if storms become organized into lines or multi-cellular clusters. See no lightning yet so will do a minor update to mention showers as the primary weather with a slight chance of thunderstorms for the rest of this morning. && .PREV DISCUSSION...431 AM PDT Wed Jul 11 2018 .DISCUSSION...Today through Tuesday. Now...Main area of concern at this hour is convection drifting west/southwest from near Pahrump, across southern Death Valley NP into northwest San Bernardino County. This activity is being forced by a weak vorticity lobe and upper level divergence associated with the easterly wave/inverted trough that has been impacting the area for the last couple days now. Expect this activity to continue to push southwest out of the area through mid-morning. Elsewhere (mainly south of I-15) low clouds have been enhancing and a few weak echos noted on the backside of the vorticity lobe. This activity may develop further through the morning hours, though there is some question about the intensity if the clouds hang around a limit surface heating. Today/Tonight...At least weak instability is expected across the entire forecast area today. In general, models agree that the strongest instability (CAPE of 1000 J/kg+) will develop across eastern San Bernardino and southern Mohave counties - this is the area where low clouds are currently enhancing which leads to some increased uncertainty. If this area can get going then this will be the main area of concern through mid-late afternoon. Elsewhere convection will rely on surface heating and terrain to drive development. Individual cells today will generally move west around 5-10 MPH. There are hints that enough convection across the central Nevada and southwest Utah could result in a strong enough cold pool to organize one or more MCSs. With modest S/SW inflow layer this could lead to a MCS that propagate south/SW towards Clark County by this evening. However, I would like to see a stronger inflow, indications of more cohesive cold pool development, and slightly earlier timing for me to forecast this activity to make it all the way to Vegas. Right now, I'd guess that any MCSs would fall apart before reaching this far south. We will have to monitor this through the day. Most activity should die off after sunset. However, some weak convection could continue during the overnight hours courtesy continued influence of weak vorticity lobes pushing through the area. Thursday/Thursday Night...Overall convective setup on Thursday appears similar to today with a slight northward shift. This could result in slightly more favorable conditions for the MCS scenario outlined above. In general through, convection will be diurnally driven. Friday and beyond...High pressure begins to shift overhead and broaden through the period. Moisture will remain in place, but a lack of significant forcing and the shifting high will result in a downward trend in convection over the lower Mojave Desert and diurnal terrain-driven storms to the north. Temperatures will also rise, though at this time it appears that temperatures will remain below excessive heat levels. It will continue to feel somewhat muggy by desert standards into next week. && .AVIATION...For McCarran...Light and variable winds this morning will turn easterly mid to late this morning; remaining around 10 knots or less. Going into the afternoon a southerly shift is expected between 21z-23z and an increase to around 10-12 knots. Isolated showers and storms are possible again this afternoon around the valley which could produce gusty, erratic winds moving through the terminal late this afternoon and evening. Confidence is low on which direction these gusts would come from but current model trends lean toward south to southeasterly gusts, similar to what was seen yesterday. SCT to BKN mid/high clouds will persist through the period; remaining at or above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated showers with a few lightning strikes have lingered into early this morning across portions of the area. Coverage of showers and storms will increase this afternoon across the Mojave Desert followed by increasing potential over the Arizona Strip and the southern Great Basin later in the afternoon and evening hours. With storms that develop, erratic, gusty winds and locally heavy downpours will be likely along with periods of lower cigs between 6k-9k feet. There is slightly higher confidence in activity in the vicinity of the Colorado River Valley terminals and KDAG where VCTS has been included. Outside of storm activity, winds will favor the southerly direction between 10-15 knots with intermittent gusts to around 20 knots possible this afternoon into this evening before winds decrease overnight. && .SPOTTER INFORMATION STATEMENT...There will be chances for thunderstorms each day through next week. Spotter activation may be needed at times. Regardless of activation, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Pierce DISCUSSION...Wolcott AVIATION.....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:48 PM PDT | Flash Flood Warning | VEF | San Bernardino | 98 min |
| Jul 11, 11:10 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 64 min |
| Jul 11, 11:45 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 10 hr |
| Jul 11, 12:03 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Jul 11, 1:06 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 11, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 11, 4:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.